Jump to content

Henry98: Strange case coming off Lexapro


Recommended Posts

Henry98

After reading many many people's experiences of coming off lexapro, I haven't come across any instances where someone was taking such a small dose as me, for such a short period of time as me, and having severe symptoms like mine. I took 2.5 mg lexapro for around 2 months and saw no improvement. I had pretty severe initial side effects such as inability to focus, depersonalization, fatigue and poor quality of sleep. During this time I picked up juuling again (nicotine device) to get through this hell while somewhat keeping up with school. These side effects went away, but I felt as if I was just back to baseline, more or less. My psychiatrist told me to stop taking the lexapro immediately, due to being on such a small dose. I knew I would be screwed if I did this, as my body is extremely sensitive to drugs of any kind. And food, for that matter. So I cut my dose in half to a minuscule ~1.2 mg for 5 or so days, cutting the chunk of medicine incrementally each day, and then stopped completely. Ever since I went off lexapro two weeks ago, I've had these symptoms:

 -horrible sleep (I can't fall asleep, wake up prematurely and while I am asleep, I have super vivid dreams anxious in nature)

 -occasional dizziness and jolt sensation in my head when I stand up or there is change in pressure in my head

 -bad anxiety and hopelessness. I feel like this will never end, and considering I was in a terrible state before

 

I'm struggling to figure out where to start in terms of background information about myself. I'm 22 years old, have struggled with depression/anxiety since middle school, and ever since a 10 month period of adderall abuse in high school, where my anxiety/depression got out of control and even now I still feel like a robot. I'm not the same person. I now experience physical problems like stomach pain (entire GI system), and fatigue. 

Link to post
  • Moderator
getofflex

Hello, and welcome to SA.  We are a peer owned and run forum of people who have been or are getting off of psychiatric drugs.  From your description, it sounds as though the Lexapro did not agree with you.  We call this an adverse reaction.  

 

First of all, can you please give us specific information about your drug history?  Please read the link below for instructions.  This will allow us to give you the best guidance.  

 

How to List Drug History in Signature

 

This helps you understand what withdrawal syndrome is: 

 

What is Withdrawal Syndrome?

 

Here is some information about how these drugs actually work.  

 

How Psychiatric Drugs Remodel Your Brain

 

Tapering is best done extremely slowly, and we taper by 10% of the current dose, so that the taper becomes exponentially smaller.

 

 Why Taper by 10% of my Dosage  

 

Also, as we are tapering, we suggest keeping things slow, simple, and stable. 

 

Keep it Simple, Slow, and Stable

 

 

When we recover, there are times of feeling OK mixed in with times of feeling bad.  This is called windows and waves.

 

Windows and Waves Pattern of Stabilization

 

Here are some techniques to cope with symptoms: 

 

Non Drug Ways to Cope with Withdrawal Symptoms

 

 

We don't suggest many supplements, but 3 that many of us find helpful are magnesium, omega-3, and melatonin. Here are the links for info about those. It is suggested to add one at a time, and start with a low dose to see how it affects you. 

Magnesium

Omega 3 Fish Oil

Melatonin

 

It sounds like you had trouble with the Lexapro while you were on it, and now you are having painful withdrawal symptoms being off of it.  Do you feel worse after getting all the way off, or did you feel worse on it?  If you feel worse now after getting off, you could possibly consider a reinstatement.  It is best done very carefully.  There is some risk involved, and we need more specifics about your drug history before we can suggest a good dose at which to reinstate.  Here is some information about reinstatement.  

 

About Reinstating and Stabilizing to Reduce Withdrawal Symptoms

 

I've given you quite a bit of information here.  Please read through it, and mull it over, and we will take it from there. In the meantime, take care of yourself, and take heart.  We in this forum have been through this, and we understand first hand the pain and discomfort you are going through.  Please know that the brain is amazing in it's healing abilities.  It takes time, but healing can and will happen. 

 

***Please note this is not medical advice.  Discuss any decisions about your medical care with a doctor who understands psych meds and how to withdraw from them, if you can find one.

Lexapro   Started Apr 15 02 - 10 mg;  Apr 2 20  0.18 mg; Jul 16  0.17 mg, Aug 23  0.16 mg, Oct 7  0.15 mg, Nov 8 - 0.14, Jan 16 '21 - 0.13, Feb 7 - 0.12, Feb 22 - 0.11, Mar 26 - 0.10 

Trazodone.  used 50 mg once every 4-7 days for sleep, stopped

Xanax. used 0.5 mg once every 4-7 days for sleep, stopped

Benadryl 50 mg, Ibuprofen 800 mg, or Tylenol 1000 mg

other meds: Levothyroxine 75 mg

suppl AM: fish oil, flax oil, multivitamin, vit C, vit E, calcium

suppl PM: magnesium 350 mg, GABA 750 mg, Estroven, melatonin 3 mg, calcium

Link to post
BooBoo19

HI @Henry98

 

I am similar to you, I was on Lexapro for 7 weeks, starting at 2.5 moving to 10mg only for 3 weeks and then back down to 5mg.  I was so poorly on them due to side effects (but was told to keep going and ride through the side effects).  I have been in withdrawal ever since, insomnia, extremest anxiety etc.  more psychological/mental than physical.  You are not alone, not much comfort I know

November 2015 0 15mg Mirtazapine for 5 weeks and GP changed me to Effexor 150mg titrated up slowly as very sensitive.  Change was due to GP worried about weight gain on Mirtazapine.

 

Started to wean off Effexor over 16 months period and I had no issues at all. Stopped June 2020.  Unfortunately, I was under chronic stress from 4 deaths (1 was my mother) in the family amongst other things  and sunk back down in October 2020.  Rather than accepting this was chronic stress and grief, I panicked and went to GP.

 

October 2020 prescribed Vortioxetine 10mg for 1 month and then increased to 15 mg on for 7 weeks in total.  Had suicidal thoughts and off the wall anxiety.  Changed to Lexapro in mid December 2020, slow titration from 2.5mg up to 10mg.  After 7 weeks again off the wall anxiety, I did have side effects on all drugs from starting to take them.  I decided to go 'au natural', GP advised to 'lets get it out of your system.' I did 1 week at 5mg and stopped.  Last med was 02 February 2021.  

 

I honestly did not realise after a short period of time I would experience such high anxiety, suicidal thoughts etc.  I was prescribed Diazepam to manage the symptoms but have only taken 3 when absolutely desperate.

I exercise, cold water swim and take magnesium, st Johns wort, valerian, VIt D and B12 and Omega 3.

 

Link to post

I was on Lexapro only for 5 weeks and got extreme withdrawal after quitting it without tapering suffered for a month but reinstated a small dose after SA members advised so, which has helped a lot. Still I am stabilizing and will start tapering soon. If its been less than a month you should try a very low dose as 0.25mg. 

  • Escitalopram 5mg  13dec 2020 to 23 Jan  2020 for 5weeks each day. 
  • Replaced escitalopram with st. John's wort 500mg 2feb2021 to 13feb 2021 for 10 days. Then again suffered panic attacks, pounding heart and chest pain. Heart rate fluctuations 90 to 100s.. 27days off of escitalopram, 900mg omega 3. Bad withdrawls 
  • Reinstated 1mg escitalopram 27, 28 Feb 2021.. 0.4mg 7march to 2 April, 0.35mg 4 April to 10 April, 0.3mg 10 April to 19 April (heart palpitations, chest pain), reinstated 0.35mg 20 april continued.. 
  •  

 

Link to post
  • getofflex changed the title to Henry98: Strange case coming off Lexapro

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy